Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Apr 19, 2023, 7:29 PM CDT for McLeod County, Wright County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2023, 7:29 PM CDT (00:29 UTC)
- Expired
- Apr 19, 2023, 8:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.25 in
- Wind
- 40
Counties McLeod County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 48 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
354
WWUS83 KMPX 200029
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Wed Apr 19 2023
MNZ058-059-066-068-200115-
McLeod MN-Carver MN-Meeker MN-Wright MN-
729 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of Wright, southeastern
Meeker, McLeod and northwestern Carver Counties through 815 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 6 miles northeast of Hutchinson, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Winsted around 740 PM CDT.
Cokato and Howard Lake around 745 PM CDT.
Other locations in the path of this storm include Annandale, Buffalo
and Maple Lake.
This includes the following highways...
U.S. Highway 12 between mile markers 110 and 138.
U.S. Highway 212 between mile markers 116 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4518 9367 4471 9413 4472 9419 4490 9451
4531 9419 4530 9416 4533 9411
TIME...MOT...LOC 0028Z 210DEG 36KT 4493 9425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MPGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:39 PM CDT, 50 minutes earlier.
Area forecast discussion, Apr 19, 6:39 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 639 PM CDT Wed Apr 19 2023 .DISCUSSION...(This evening through Wednesday) Issued at 255 PM CDT Wed Apr 19 2023 KEY MESSAGES: - Multiple rounds of showers and thunderstorms tonight through Thursday - Chance of rain and snow showers Thursday night through Friday night. - Precipitation amounts of near an inch over the next 48 hours could aggravate flooding on rivers. - Cool weather likely through the middle of next week. Low clouds have prevailed all day behind precipitation moving east into Wisconsin, associated with a developing low pressure center crossing from NE into IA with plenty of deep moisture moving along with it. Its upper level trough responsible for moving the low northeast will dig deeper southward as it moves atop MN/WI tonight into Thursday while the surface low moves into northern IA and its surface fronts remaining just to the south of the WFO MPX coverage area. Not only are showers expected to re-develop late this afternoon through tonight over much of the coverage area, some scattered thunderstorms are also possible given the proximity of the surface front and potent trough aloft. Severe weather cannot be mitigated altogether but best potential for severe weather through tonight will be south and southeast of our coverage area, with some storms capable of large hail and damaging wind gusts around the I-90 corridor. But more likely, areas of light rain, with embedded pockets of mod-hvy rain, will continue over much of the coverage area overnight through Thursday and potentially Thursday night as the upper trough devolves into a cutoff low that will slowly rotate eastward over MN/WI. Generally-speaking, rain showers will diminish going into Thursday night as there is still evidence of some dry- slotting as the surface low moves into northwest WI Thursday evening. With the low now northeast of the WFO MPX coverage area, colder air wrapping around the system, being dragging down from central Canada, will allow the lesser-intense precipitation on this system's western fringe to change over to a rain/snow mix if not entirely snow showers for Thursday night through Friday night. Temperatures will become rather chilly for late April on Friday, including highs only in the mid 30s in west-central MN, thus no changeover to rain may occur there. Thus, from Thursday night through Friday night, snow accumulations ranging from 0.5" to 2.0" are certainly possible for nearly the entire coverage area. That said, such snowfall amounts may again be limited to grassy areas due to warmer pavement temperatures. And, as been noted for days now, the expected incoming rainfall will add to ongoing flooding concerns for all size rivers in central-southern MN through western WI. Light snow showers should still be lingering across eastern MN and west-central WI Saturday morning as the end of week system departs. Rain will likely mix in with the snow showers as temperatures warm into the mid 30s to lower 40s Saturday before the precipitation finally exits east. Not departing as quickly, though, will be the below normal temperatures as the cold air mass in the system's wake. This feature will be slow to move east as ensembles favor upper- level troughing over the eastern CONUS into early next week. Saturday's chilly temperatures will carry over through the weekend with lows in the 20s expected Saturday night and Sunday night. A few upper teens are even possible in western MN. How's that for later April? Daily highs should improve a few degrees each day, reaching the upper 40s to lower 50s across the region Monday. However, long- range guidance doesn't show much improvement in temperatures heading thru next week. General troughing over the eastern CONUS will cause northwest flow upstream over the Northern Plains/Upper Great Lakes. Meanwhile, split-flow will become favored across the western CONUS. This combination of factors should lead to our cool air mass remaining over the Upper Great Lakes without much to push it in any direction. Regarding precipitation for next week, northwesterly flow should keep things dry Sunday into Monday. Meanwhile, the incoming split- flow for the middle-to-end of next week historically doesn't offer much confidence when it comes to model agreement. The GFS, ECMWF, and GEFS and EPS mean do show a shortwave translating into the central CONUS within the split-flow. However, rather large differences in placement and timing of the wave leads to uncertainty of where and when precipitation occurs across MN and WI. NBM has displayed this uncertainty with a smearing of 20s and 30s percent PoPs for our CWA Tuesday and Wednesday. Time will tell if and where this precipitation comes to fruition but it's safe to expect cool and relatively stagnant weather next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 628 PM CDT Wed Apr 19 2023 Thunderstorms near RWF will spread north toward STC over the next couple of hours, with a delayed push of TS into MSP and WI as they wait on storms developing near the far southern MN/SD border. CIGS were improved considerably for the first few hours of the TAF as outside of TS in SW MN, cigs are MVFR. With that said, as a surface low moves toward southeast MN tonight, cigs are expected to drop, with widespread IFR cigs still expected for much of the night. For Thursday, the weather looks to feature several rounds of rain and drizzle, though by the end of the period, AXN will be making a transition over to SN for a p-type. KMSP...Cluster of storms west of MSP right now looks to track toward STC, remaining west of MSP proper, but likely impacting any flights trying to either get in from the west or depart that direction. TS chances were delayed to more closely time when the wave currently near FSD gets here. There is some concern we may not have IFR cigs for as long as we currently do, but confidence in IFR cigs is high between 12z and 20z, which is when we'll be making our close encounterwith the surface low. /OUTLOOK FOR KMSP/ Fri...MVFR with -SHRASN likely. Wind W to NW 15G25 kts. Sat...VFR. Chc MVFR cigs in mrng. Wind NW 15G25 kts. Sun...VFR. Wind NW 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...CTG/JPC AVIATION...MPG
Hazardous weather outlook, Apr 19, 1:02 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 102 PM CDT Wed Apr 19 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 102 PM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. A few thunderstorms capable of large hail and damaging winds are possible tonight across southern Minnesota. River flooding is ongoing from the recent snow melt. See flood statements for additional details on individual rivers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. River flooding continues into next week. Tributary and main stem river flooding is ongoing and levels of many of the main stem rivers are continuing to rise. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Apr 19, 5:51 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
551 PM CDT Wed Apr 19 2023
MNZ064-065-073-192315-
Yellow Medicine MN-Renville MN-Redwood MN-
551 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of northwestern
Redwood, southeastern Yellow Medicine and west central Renville
Counties through 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Echo, or 16 miles east of Marshall, moving northeast
at 35 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Echo around 605 PM CDT.
This includes U.S. Highway 212 between mile markers 57 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4435 9542 4449 9558 4480 9539 4467 9500
TIME...MOT...LOC 2250Z 212DEG 32KT 4447 9545
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGSpecial weather statement, Apr 19, 7:29 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Wed Apr 19 2023
MNZ058-059-066-068-200115-
McLeod MN-Carver MN-Meeker MN-Wright MN-
729 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of Wright, southeastern
Meeker, McLeod and northwestern Carver Counties through 815 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 6 miles northeast of Hutchinson, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Winsted around 740 PM CDT.
Cokato and Howard Lake around 745 PM CDT.
Other locations in the path of this storm include Annandale, Buffalo
and Maple Lake.
This includes the following highways...
U.S. Highway 12 between mile markers 110 and 138.
U.S. Highway 212 between mile markers 116 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4518 9367 4471 9413 4472 9419 4490 9451
4531 9419 4530 9416 4533 9411
TIME...MOT...LOC 0028Z 210DEG 36KT 4493 9425
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 12:23 AM CDT | River Flood Warning | MPX | Redwood | 6 days |
| Apr 20, 9:49 AM CDT | River Flood Warning | MPX | Brown | 4 days |
| Apr 20, 9:49 AM CDT | River Flood Warning | MPX | Brown | 5 days |
| Apr 20, 3:11 PM CDT | Winter Weather Advisory | MPX | Benton, Douglas, Kanabec, Mille Lacs, Morrison, Pope and 3 more | 23 hr |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.